Transformed (Chronic) Migraine - Risk Increased by Some Medications

Patient Expert

In learning about Migraines and

In learning about Migraines and headaches, we've learned that taking some medications more than two or three days a week can lead to medication overuse headache, aka rebound. We've also learned that medication overuse is a factor in 80% of cases of transformed Migraine.

Note: Since the time this article was first published, changes in the International Headache Society's International Classification of Headache Disorders have resulted in what was called "transformed Migraine" now being classified as chronic Migraine.

Now, there's additional evidence that any use of barbiturates such as Fioricet or opioids are associated with increased risk of transformed Migraine.

Dr. Marcelo Bigal and his team, knowing that medication overuse was believed to play a major role in Migraine progressing from episodic to chronic or transformed Migraine but limited solid limited data, undertook a study to assess the role of specific classes of acute medications (medications taken when a Migraine occurs) in episodic Migraine (EM) sufferers developing transformed Migraine (TM).

Study Methods

For the American Migraine Prevalence and Prevention study (AMPP), 120,000 people were surveyed to identify a group of Migraineurs to be followed annually for five years. They calculated the probability of transition from EM in 2006 to TM in 2006 as related to medication use at the beginning of the period.

Study Results

  • Out of 8,219 Migraineurs with EM in 2005, 209 Migraineurs (2.5%) developed TM by 2006.
  • Baseline headache frequency was a risk factor for TM.
  • Study participants who used medications containing barbiturates (such as Fiorinal or Fioricet) were at increased risk of TM. A dose-response relationship was found for use of barbiturates.
  • Use of triptans at baseline was not associated with prospective risk of TM.
  • Overall, NSAIDs were not associated with TM.
  • NSAIDs were protective against transition to TM at low to moderate monthly headache days, but were associated with increased risk of transition to TM at high levels of monthly headache days.

Study Conclusion

"EM sufferers develop TM at the rate of 2.5% per year. Any use of barbiturates and opiates was associated with increased risk of TM after adjusting for covariates, while triptans were not. NSAIDs were protective or inducers depending on the headache frequency."

The authors write that their study "supports and expands" findings of previous studies and summarize those points:

  1. Among individuals with episodic Migraine, the average annual incidence of TM is 2.5%. This estimate is in close agreement with a prior population based longitudinal study.
  2. Both frequency of headaches [Migraines] and use of specific classes of acute medication are independently associated with the development of TM (see Table 5).
  3. Within a class of acute treatments, the influence of drug is modified by frequency of use as well as headache [Migraine] frequency.
  4. The influence of drug remains after adjusting for baseline headache [Migraine] characteristics.
  5. Relationships of medication type and frequency of use to gender and headache frequency are complex. Use of opiates and barbiturates is associated with an overall increased risk of TM, at any frequency of use. Although triptan use days did not significantly predict transition to TM, controlling for monthly triptan use days, monthly headache days and gender were both significant predictors of transition to TM. NSAID use was associated with a decreased risk of TM, but only in those with low or intermediate frequency of headaches.
  6. Gender seems to influence the transition to TM.

The final paragraph of the journal article is quite clear:

"These findings have potential implications for clinical practice. We suggest that use of opiates and barbiturates should be limited and well monitored in Migraineurs. We also suggest particular caution in using opiates to treat Migraine in men. Caution is also advised in individuals with high frequency of headaches [Migraines] using any medication."

Summary and comments

Any use of opiates / opioids and barbiturates has been shown to be associated with an overall increased risk of transformed Migraine, no matter how frequently or infrequently they are used.

Triptans (Imitrex, Maxalt, Zomig, etc.) do not increase risk of TM when the days of use per month are kept low.

NSAIDs were actually associated with a decreased risk of TM ONLY for Migraineurs with fewer than 10 - 14 Migraine days per month. This would serve to confirm that NSAID use should be restricted to no more than two or three days per week and should NOT be used for Migraine prevention.

It's also interesting to note that another study found that of patients treated with daily analgesics (62.5% used opioids) for conditions such as rheumatoid arthritis, those with Migraines developed TM at a higher-than-expected rate, indicating that even when Migraineurs are taking medications for conditions other than Migraine, TM and medication overuse headache can develop.

The final paragraph of the journal article is is so clear that it bears repeating:

"These findings have potential implications for clinical practice. We suggest that use of opiates and barbiturates should be limited and well monitored in Migraineurs. We also suggest particular caution in using opiates to treat Migraine in men. Caution is also advised in individuals with high frequency of headaches [Migraines] using any medication."

This research supports the importance of Migraine management and prevention. Trigger identification and management and an effective preventive regimen are integral to reducing the number of days per month that acute medications (taken when a Migraine occurs) are needed.

If you use opioids (such as Percocet, Vicodin, Dilaudud, etc.) or barbiturates (such as Fiorinal, Fioricet) for your Migraines, this information about increased risk of TM is not a reason to panic or suffer through your pain without medications. Instead, work with your doctor to decrease the number of Migraines you have, thus decreasing your need for these medications.

If you use triptans or NSADIs, the same applies. Work with your doctor to reduce the number of days you need them.

If NSAIDs have been prescribed for you for Migraine prevention, please bring this study to the attention of your doctor and discuss other preventive measures.


Resources:

1 Bigal, Marcelo E., MD, PhD; Serrano, Daniel, MA; Buse, Dawn, PhD; Ann Scher, PhD; Stewart, Walter F., PhD; Lipton, Richard B., MD. "Acute Migraine Medications and Evolution From Episodic to Chronic Migraine: A Longitudinal Population-Based Study." Headache 2008;48:1157-1168.

2 Harold G. Wolff Lecture Award Presentation. Marcelo E. Bigal, MD, PhD. "Acute Migraine Medications and Evolution From Episodic to Chronic Migraine: A Longitudinal Population-Based Study: A Longitudinal Population-Based Study." American Headache Society 50th Annual Scientific Meeting. Boston. June 27, 2008.

3 Neergaard, Lauran. "Avoiding the painkiller-overuse rut in migraines." Reuters. Washington. December 22,2008.